Extreme Cold/Wind Chill, Koochiching
- When
- January 4, 6:00 PM CST to January 7, 11:00 AM CST
- Where
- Koochiching forecast zone
- Reported by
- ASOS
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Bitterly cold Arctic air resulted in a prolonged period of very dangerous wind chills of -40 to -60 across northeast Minnesota. The coldest period was early Monday, January 6th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Bitterly cold Arctic air resulted in a prolonged period of very dangerous wind chills of -40 to -60 across northeast Minnesota. The coldest period was early Monday, January 6th. The coldest wind chills Monday morning were mainly along and north of Highway 2 and included observed wind chills of -63 at the Grand Marais Airport, -56 near Hermantown, -54 at Grand Rapids, -52 at Northome and Ely, and -54 at Chisholm. The Governor of Minnesota made the decision on Friday January 3rd to cancel all public schools for Monday. Private schools and many businesses followed suit. Many schools remained closed another day, Tuesday.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 4, 5:45 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
545 PM CST SAT JAN 4 2014
.UPDATE...
...00Z AVIATION FORECAST...
&&
.SYNOPSIS...
ISSUED AT 238 PM CST SAT JAN 4 2014
SFC LOW HAS MOVED WELL EAST OF THE NORTHLAND AND CLOUDS HAVE CLEARED
IN MOST LOCATIONS EXCEPT DOWNWIND OF LAKE SUPERIOR IN ERN WISC ZONES.
MAJOR LOBE OF THE POLAR VORTEX CONTINUES TO SINK SOUTHWARD ACROSS
CTRL CANADA WITH 85H TEMPS BOTTOMING OUT AROUND -35C TO -37C. AN
AREA OF CLOUD COVER..LOW TO MID LVL...IS EVIDENT IN SFC OBS/SAT
IMAGERY ACROSS NWRN ONT/NRN MANITOBA. A LARGE ARCTIC SFC HIGH IS
STRETCHING FROM THE NORTHWEST TERRITORIES INTO WRN CANADA. A
NARROW AREA OF HIGH CLOUDS IS MOVING QUICKLY EAST...JUST SOUTH OF
TEH CWA ASSOCIATED WITH THE UPPER JET CORE.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 238 PM CST SAT JAN 4 2014
TONIGHT...SFC HIGH WILL CONTINUE TO BUILD INTO THE REGION FROM THE
NORTHWEST. COLD ADVECTION WILL ENSURE THAT TEMPS WILL PLUMMET
SIGNIFICANTLY THROUGH THE NIGHT. AN AREA OF CLOUD COVER ASSOCIATED
WITH UPPER TROF SHOULD BE ENTERING THE NWRN CWA BY EARLY MORNING.
THIS MAY SLIGHTLY MITIGATE THE TEMP FALLS IN THAT PART OF THE CWA.
AREAS FARTHER EAST AND SOUTH WILL EXPERIENCE CLEAR SKIES AND COLD
ADVECTION SO MORNING LOWS SHOULD APPROXIMATE FCST 925 TEMPS. IT
APPEARS THE EXISTING MIN TEMP FCST MAY BE A FEW DEGREES TOO COLD
BUT DONT WANT TO LIFT VALUES CONSIDERING THE EXTENT OF SNOW
COVER...THE NATURE OF THE COLD AIR MASS...AND FCST SREF MEAN TEMPS
SUPPORTING CURRENT FCST. WIDESPREAD WIND CHILL VALUES OF 40 TO 50
BELOW IN NE MN AND WRN WISC ZONES.
TOMORROW...SHARPLY CURVED CYCLONIC FLOW ALOFT SHOULD DELIVER AN
INCREASING AREA OF CLOUD COVER OVER THE WRN CWA WITH SNOW FLURRIES.
THE COLD ADVECTION WILL CONTINUE IN THE LOW LAYERS AS 92/85H THERMAL
TROUGH APPROACHES. MAY ACTUALLY NEED TO LOWER THE MAX TEMPS
EVENTUALLY BUT AT THIS POINT ENOUGH UNCERTAINTY TO LEAVE EXISTING
VALUES WHICH ARE A CRUEL 30 TO 35 DEGREES BELOW CLIMO.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 238 PM CST SAT JAN 4 2014
FCST REMAINS ON TRACK FOR ANOTHER ARCTIC BLAST THROUGH AT LEAST THE
MIDDLE OF NEXT WEEK. LATEST MODEL RUNS IN GOOD AGREEMENT THE COLD
CORE LOW...WITH H85-H50 TEMPS ON THE ORDER OF -35 TO -40 C...DROPS
ACROSS SRN MANITOBA AND OVER MUCH OF THE UPPER MIDWEST/WRN GREAT
LAKES REGION SUNDAY NIGHT/MONDAY. ALTHOUGH THE EXPECTED CLOUD COVER
WILL LIMIT STRONG RADIATIONAL COOLING...THE COMBO OF BITTER TEMPS
AND GUSTY WINDS WILL PRODUCE VERY COLD AND DANGEROUS WIND CHILL
VALUES.
THE LARGE ARCTIC LOW EXITS TO THE NORTH AND EAST...CENTERING OVER
HUDSON BAY BY MID WEEK. THE TRANSITION TO WAA WILL BRING SOME
MODERATION TO THE H85 TEMPS/WIND STRENGTH AND RESULTING CHILL VALUES.
HOWEVER...BUILDING HIGH PRESSURE AND CLEARING SKIES WILL PROMOTE
ONGOING VERY COLD TEMPERATURE READINGS THROUGH AT LEAST WEDNESDAY
MORNING. THE WIND CHILL HEADLINES MAY NEED TO BE EXTENDED TO INCLUDE
THE TUESDAY NIGHT/WED MORNING PERIOD DUE TO FAVORABLE INGREDIENTS
FOR STRONG RADIATIONAL COOLING AND LINGERING H85 TEMPS AROUND -20 C
OVER PORTIONS OF THE NORTHLAND.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
VFR CONDITIONS...MAINLY SKC...WITH VERY COLD TEMPS THROUGH TAF PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -25 -16 -29 -16 / 0 10 0 0
INL -32 -21 -33 -17 / 0 10 10 10
BRD -26 -16 -31 -17 / 0 10 10 10
HYR -23 -13 -30 -16 / 0 0 10 10
ASX -19 -12 -23 -12 / 10 20 40 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL WARNING UNTIL NOON CST TUESDAY FOR MNZ010>012-018>021-
025-026-033>038.
WI...WIND CHILL WARNING UNTIL NOON CST TUESDAY FOR WIZ001-002-006>008.
WIND CHILL WARNING FROM 6 PM SUNDAY TO NOON CST TUESDAY FOR
WIZ003-004-009.
WIND CHILL ADVISORY UNTIL 6 PM CST SUNDAY FOR WIZ003-004-009.
LS...NONE.
&&
SYNOPSIS...CANNON
SHORT TERM...CANNON
LONG TERM...GRANING
AVIATION...CLCHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 214 PM CST SAT JAN 4 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 214 PM CST SAT JAN 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A BITTERLY COLD AIR MASS WILL PUSH INTO THE NORTHLAND OVERNIGHT. THE COMBINATION OF WIND AND COLD AIR WILL RESULT IN DANGEROUS WIND CHILL VALUES. WIND CHILL ADVISORY AND WARNINGS ARE IN EFFECT TONIGHT FOR ALL OF THE AREA. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BITTERLY COLD CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH TUESDAY. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FOR INFORMATION ON ADVISORIES OR WARNINGS FOR DANGEROUS WIND CHILLS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-051130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 214 PM CST SAT JAN 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1247 PM CST SAT JAN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM SNOW 3 N BRAINERD 46.40N 94.19W
01/04/2014 M0.1 INCH CROW WING MN TRAINED SPOTTER
ALSO HAD FREEZING RAIN AND SLEET PRIOR TO THE SNOW
&&
MCLOVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
102 PM CST SAT JAN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM SNOW MOOSE LAKE 46.45N 92.77W
01/04/2014 M0.5 INCH CARLTON MN TRAINED SPOTTER
STORM TOTAL
&&
MCLOVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
112 PM CST SAT JAN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM SNOW HERTEL 45.81N 92.18W
01/04/2014 M1.0 INCH BURNETT WI TRAINED SPOTTER
STORM TOTAL
&&
MCLOVINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 224 PM CST SAT JAN 4 2014 MNZ034-042230- CROW WING- INCLUDING THE CITY OF...BRAINERD 224 PM CST SAT JAN 4 2014 ...ICY ROADS IN CROW WING COUNTY... THE CROW WING COUNTY SHERIFFS OFFICE IS REPORTING MULTIPLE ACCIDENTS IN THE COUNTY DUE TO ICY ROADS. ALTHOUGH NO PRECIPITATION IS EXPECTED THIS AFTERNOON BE AWARE OF THE POTENTIAL FOR TREACHEROUS TRAVEL ON AREA ROADS. PLAN ON EXTRA TIME IF YOU ARE TRAVELING THIS AFTERNOON.
The national radar mosaic for the moment the first event began.
15 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512497, 512498, 512499, 512500, 512501, 512502, 512503, 512504, 512505, 512506, 512507, 512508, 512509, 512510, 512511.